Prospective associations between meth/amphetamine (speed) and MDMA (ecstasy) use and depressive symptoms in secondary school students
- 1Département de Psychologie, Université de Montréal, Montréal, Canada
- 2School Environment Research Group (SERG), Université de Montréal, Montréal, Canada
- 3École de Psychoéducation, Université de Montréal, Montréal, Canada
- 4Institut de Recherche en Santé Publique de l' Université de Montréal (IRSPUM), Montréal, Canada
- 5Centre de Recherche de l'Hôpital Sainte-Justine, Université de Montréal, Montréal, Canada
- Correspondence to Dr Frédéric N Brière, Département de Psychologie, Université de Montréal, C.P. 6128, succursale Centre-ville, Montréal, Québec H3C 3J7, Canada;
Contributors All the authors listed contributed significantly to the conception and design, or analysis and interpretation of data, the drafting the article or revising it critically for important intellectual content and the final approval of the version to be published.
- Accepted 6 March 2012
- Published Online First 19 April 2012
Background Research has raised significant concern regarding the affective consequences of synthetic drug use. However, little evidence from well-controlled longitudinal studies exists on these consequences. The aim of this study was to determine whether use of meth/amphetamine (speed) and ±3,4-methylenedioxymethamphetamine (MDMA, ecstasy) is independently predictive of subsequent depressive symptoms in adolescents.
Methods A sample of 3880 adolescents from secondary schools in disadvantaged areas of Quebec, Canada, were followed over time (2003–2008). Logistic regression was used to test the association between meth/amphetamine and MDMA use in grade 10 (ages 15–16 years) and elevated depressive symptoms on an abridged Center for Epidemiologic Studies-Depression scale in grade 11, controlling for pre-existing individual and contextual characteristics.
Results After adjustment, both MDMA use (OR 1.7, 95% CI 1.1 to 2.6) and meth/amphetamine use (OR 1.6, 95% CI 1.1 to 2.3) in grade 10 significantly increased the odds of elevated depressive symptoms in grade 11. These relationships did not vary by gender or pre-existing depressive symptoms. Increased risk was particularly observed in concurrent usage (OR 1.9, 95% CI 1.2 to 2.9).
Conclusions Adolescent use of meth/amphetamine and MDMA (particularly concurrent use) is independently associated with subsequent depressive symptoms. Further enquiry must determine whether these associations reflect drug-induced neurotoxicity and whether adolescence is a period of increased vulnerability to the hazards of synthetic drug exposure.
- addictive behaviour/addiction
- adolescents CG
- learning disability
Funding This research was funded by a grant from the Fonds Québécois de Recherche sur la Santé et la Société (FQRSC, 2007-NP-112947).
Competing interests The authors have no conflict of interests to disclose. Funding organisations played no role in design and conduct of the study; collection, management, analysis and interpretation of the data; and preparation, review or approval of the manuscript. Authors had full access to all the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Patient consent Participant consent was obtained using another consent form.
Ethics approval The ethics approval was provided by Université de Montréal Institutional Review Board.
Provenance and peer review Not commissioned; externally peer reviewed.
Data sharing statement Technical appendix and statistical codes can be obtained from the corresponding author at .